Interaction of allopurinol with 6-mercaptopurine and azathioprine

R. J. Brooks, R. T. Dorr, B. G.M. Durie

Research output: Contribution to journalArticlepeer-review

19 Scopus citations

Abstract

Allopurinol has been reported to potentiate the myelosuppressive properties of the thiopurine antimetabolites 6-mercaptopurine (6-MP) and azathioprine. Thus, it is generally recommended that concomitant administration of allopurinol and 6-MP or azathioprine be avoided, or that the dose of 6-MP and azathioprine be substantially decreased if there is an absolute indication for simultaneous allopurinol administration. In contrast, a number of studies have failed to detect such an interaction. We have recently observed a patient who experienced profound myelosuppression while inadvertently receiving azathioprine and allopurinol as immunosuppressive therapy. This substantiates the clinical significance of this important drug interaction. A review of clinical experiences with combined allopurinol and thiopurines revealed consistent anecdotal reports of enhanced myelotoxicity without enhanced therapeutic results. In contrast, two pharmacokinetic studies in man as well as two toxicologic studies in animals detected no differences for intravenous thiopurines combined with allopurinol. We conclude, however, that despite some conflicting laboratory and clinical data, there appears to be substantial evidence affirming the interaction, providing a sound basis for dose reduction of oral 6-MP and azathioprine when administered with allopurinol or avoidance of the combination when possible. This dosage reduction does not appear to be necessary when intravenous 6-MP is given.

Original languageEnglish (US)
Pages (from-to)217-222
Number of pages6
JournalBiomedicine and Pharmacotherapy
Volume36
Issue number4
StatePublished - Dec 1 1982

ASJC Scopus subject areas

  • Pharmacology

Fingerprint Dive into the research topics of 'Interaction of allopurinol with 6-mercaptopurine and azathioprine'. Together they form a unique fingerprint.

Cite this